Alert archive / Michigan / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 17, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at Jul 7, 2017, 3:42 AM EDT for 7 counties in Michigan. It was in force for 33 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 7, 2017, 3:42 AM EDT (07:42 UTC)
- Expired
- Jul 7, 2017, 4:15 AM EDT
- In force
- 33 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Allegan County, MI, Barry County, MI, Calhoun County, MI, Eaton County, MI, Ionia County, MI, Kalamazoo County, MI, Kent County, MI
The radar
The Grand Rapids radar (KGRR), 53 km from the middle of the area, began a volume at 07:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 7, 4:02 AM EDT | HAIL 0.5 | Bellevue, MI | |
| Jul 7, 4:06 AM EDT | TSTM WND GST 40 | 1 Wnw Battle Creek, MI | ASOS STATION BTL, W K KELLOGG AIRPORT. |
| Jul 7, 4:12 AM EDT | TSTM WND GST 43 | 1 Ene Charlotte, MI | AWOS STATION FPK, CHARLOTTE FITCH BEACH ARPT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 7.7 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 52 J/kg
- Mixed-layer CIN
- -106 J/kg
- Mixed-layer LCL
- 2090 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 44 m²/s²
- 0-3 km storm-relative helicity
- 33 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
534
WUUS53 KGRR 070742
SVRGRR
MIC005-015-025-045-067-077-081-070815-
/O.NEW.KGRR.SV.W.0017.170707T0742Z-170707T0815Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Rapids MI
342 AM EDT FRI JUL 7 2017
The National Weather Service in Grand Rapids has issued a
* Severe Thunderstorm Warning for...
Northern Calhoun County in south central Michigan...
Southeastern Allegan County in southwestern Michigan...
Southeastern Kent County in southwestern Michigan...
Southwestern Ionia County in south central Michigan...
Barry County in southwestern Michigan...
Northeastern Kalamazoo County in southwestern Michigan...
Eaton County in south central Michigan...
* Until 415 AM EDT.
* At 341 AM EDT, severe thunderstorms were located along a line
extending from near Lowell to near Hastings to near Plainwell,
moving southeast at 55 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Charlotte... Hastings... Marshall...
Eaton Rapids... Plainwell... Lowell...
Grand Ledge... Battle Creek... Otsego...
Potterville... Lake Odessa... Nashville...
Bellevue... Richland... Freeport...
Brownlee Park... Level Park-Oak Park... South Gull Lake...
Forest Hills... Orangeville...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Grand Rapids.
&&
LAT...LON 4246 8574 4267 8541 4297 8547 4276 8484
4276 8470 4242 8466 4242 8472 4237 8472
4216 8506
TIME...MOT...LOC 0741Z 294DEG 50KT 4288 8536 4264 8531 4248 8557
HAIL...<.75IN
WIND...60MPH
$$
JK1 follow-up statement
998
WWUS53 KGRR 070801
SVSGRR
Severe Weather Statement
National Weather Service Grand Rapids MI
401 AM EDT FRI JUL 7 2017
MIC005-067-081-070810-
/O.CAN.KGRR.SV.W.0017.000000T0000Z-170707T0815Z/
Allegan MI-Kent MI-Ionia MI-
401 AM EDT FRI JUL 7 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN ALLEGAN...
SOUTHEASTERN KENT AND SOUTHWESTERN IONIA COUNTIES IS CANCELLED...
The storms which prompted the warning have moved out of the warned
area.Therefore, the warning has been cancelled.
LAT...LON 4237 8553 4259 8525 4276 8503 4276 8470
4242 8466 4242 8472 4237 8472 4216 8506
TIME...MOT...LOC 0800Z 294DEG 50KT 4278 8506 4254 8501 4238 8527
$$
MIC015-025-045-077-070815-
/O.CON.KGRR.SV.W.0017.000000T0000Z-170707T0815Z/
Calhoun MI-Barry MI-Kalamazoo MI-Eaton MI-
401 AM EDT FRI JUL 7 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 AM EDT
FOR NORTHERN CALHOUN...SOUTHEASTERN BARRY...NORTHEASTERN KALAMAZOO
AND EATON COUNTIES...
At 400 AM EDT, severe thunderstorms were located along a line
extending from near Lake Odessa to 6 miles southeast of Nashville to
near Level Park-Oak Park, moving southeast at 60 mph.
HAZARD...60 mph wind gusts.
SOURCE...Trained weather spotters.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Charlotte... Marshall... Eaton Rapids...
Grand Ledge... Battle Creek... Potterville...
Nashville... Bellevue... Richland...
Brownlee Park... Level Park-Oak Park... South Gull Lake...
Assyria... Kalamo... Olivet...
Brookfield... Augusta... Vermontville...
Sunfield... Mulliken...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Grand Rapids.
&&
LAT...LON 4237 8553 4259 8525 4276 8503 4276 8470
4242 8466 4242 8472 4237 8472 4216 8506
TIME...MOT...LOC 0800Z 294DEG 50KT 4278 8506 4254 8501 4238 8527
HAIL...<.75IN
WIND...60MPH
$$
OSTUNOWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 3:26 AM EDT, 16 minutes earlier.
Area forecast discussion, Jul 7, 3:26 AM EDT, 16 minutes before
Area Forecast Discussion National Weather Service Grand Rapids MI 326 AM EDT Fri Jul 7 2017 LATEST UPDATE... Synopsis/Short Term/Long Term/Marine .SYNOPSIS... Issued at 312 AM EDT Fri Jul 7 2017 A cold front will push through the region this morning resulting in thunderstorms. An area of high pressure then moves in for Saturday resulting in lower temperatures. Another cold front pushes in for Sunday. && .SHORT TERM...(Today through Sunday) Issued at 312 AM EDT Fri Jul 7 2017 The line of storms will continue to push southeast over the next few hours...reaching Jackson area by 600 am. Will feature some higher POPs to start the day with an early morning period. Then we destabilize through the morning into the early afternoon. Deep layer shear will be fairly strong. If we do see additional storms they could be strong/severe. The high res models generally keep the action southeast of the CWA...so will only feature low POPs. High pressure then moves in for tonight into Saturday night. Subsidence increases...which should keep the risk for rain low. We do destabilize again on Sunday. A mid level vort max moves in. This may support another round of storms. Will feature a risk for thunderstorms. .LONG TERM...(Sunday night through Thursday) Issued at 312 AM EDT Fri Jul 7 2017 Looks like unsettled weather much of the period with a sfc front wavering across Lower Michigan separating warm and humid air to the south with cooler and drier air to the north. A sfc low moving along the front combine with enhancement by a nocturnal low level jet will bring higher chances of showers and thunderstorms on Monday night. Drier air will move in for Tuesday but this is a brief lull. Return flow of moisture begins Wednesday as another sfc low forms along the front and moves east with the potential for MCS development Wednesday night into Thursday. && .AVIATION...(For the 06Z TAFS through 06Z Friday night) Issued at 140 AM EDT Fri Jul 7 2017 Thunderstorms could bring areas of MVFR and localized IFR between 06Z and 10Z but overall conditions should remain VFR through Friday afternoon. Winds will be west to southwest around 10 knots then switch to northwest by 12z behind cold front. Some gusts to 30 knots are possible in storms tonight and some gusts to 20 knots are possible on Friday behind the front. && .MARINE... Issued at 312 AM EDT Fri Jul 7 2017 Close call for marine headlines this afternoon and evening. Will feature moderate risk for swim hazards and 2 to 4 foot waves. && .HYDROLOGY... Issued at 329 PM EDT Thu Jul 6 2017 River levels are running near normal except in Central Michigan which are still above normal for early July. Scattered thunderstorms will put down rain amounts generally less than a half inch through Friday morning, but locally over an inch may fall if multiple cells move over the same area. Under the more likely of all potential scenarios, river flooding is not expected. && .GRR WATCHES/WARNINGS/ADVISORIES... MI...None. LM...None. && SYNOPSIS...MJS SHORT TERM...MJS LONG TERM...Ostuno AVIATION...Ostuno HYDROLOGY...CAS MARINE...MJS
Hazardous weather outlook, Jul 6, 12:45 PM EDT, 14 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK National Weather Service Grand Rapids MI 1245 PM EDT Thu Jul 6 2017 LMZ844>849-MIZ037>040-043>046-050>052-056>059-064>067-071>074- 070830- St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI-Mason-Lake- Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-Montcalm- Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-Ingham- Van Buren-Kalamazoo-Calhoun-Jackson- 1245 PM EDT Thu Jul 6 2017 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...This afternoon and Tonight A couple rounds of thunderstorms are possible from late this afternoon through the overnight hours. The main time frame of concern is from roughly 500 pm up towards Ludington to as late at 400 am towards Interstate 94. Damaging winds over 60 mph are the main threat. Large hail and heavy rain are possible as well. Where storms repeatedly move of the same areas, the potential for flooding exists given a moist airmass. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Thunderstorms are possible on Friday...then again for Sunday Night into Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed tonight. MJS/DUKE
In the hours before
Local storm report, Jul 7, 3:09 AM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
309 AM EDT FRI JUL 7 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0252 AM TSTM WND GST 1 WSW NORTON SHORES 43.16N 86.27W
07/07/2017 M44 MPH MUSKEGON MI MESONET
MESONET STATION AT191, 1 WSW NORTON SHORES.
&&
WDMLocal storm report, Jul 7, 3:13 AM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
313 AM EDT FRI JUL 7 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0250 AM TSTM WND DMG GRAND HAVEN 43.06N 86.22W
07/07/2017 OTTAWA MI 911 CALL CENTER
MULTIPLE TREES DOWN IN THE AREA, SOME ON
HOMES AND SOME OVER ROADS. POWER LINES ARE
ALSO DOWN.
&&
WDMLocal storm report, Jul 7, 3:24 AM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
324 AM EDT FRI JUL 7 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0252 AM TSTM WND GST 2 W GRAND HAVEN 43.06N 86.26W
07/07/2017 M91 MPH LMZ846 MI MESONET
MESONET STATION XGHL, 1 W GRAND HAVEN.
&&
WDMLocal storm report, Jul 7, 3:27 AM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
327 AM EDT FRI JUL 7 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0317 AM TSTM WND GST 1 W GRANDVILLE 42.90N 85.78W
07/07/2017 M54 MPH KENT MI MESONET
WIND GUSTED TO 54 MPH AT GRANDVILLE.
&&
WDMLocal storm report, Jul 7, 3:35 AM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
335 AM EDT FRI JUL 7 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0236 AM TSTM WND DMG 1 WSW NORTON SHORES 43.15N 86.27W
07/07/2017 MUSKEGON MI PUBLIC
THUNDERSTORMS WINDS BROKE A HEALTHY MAPLE
TREE OFF ITS TRUNK. THE TREE WAS HEALTHY.
ALSO POWER LINES DOWN AT PORTER RD. AND LAKE
HARBOR ROAD.
&&
WDMLocal storm report, Jul 7, 3:41 AM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
341 AM EDT FRI JUL 7 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0325 AM HAIL MARNE 43.04N 85.83W
07/07/2017 E0.88 INCH OTTAWA MI TRAINED SPOTTER
&&The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 7, 12:09 AM EDT | Special Weather Statement | GRR | Lake, Mason | 66 min |
| Jul 7, 12:37 AM EDT | Special Weather Statement | GRR | Lake, Mason, Mecosta, Newaygo, Oceana, Osceola | 53 min |
| Jul 7, 12:50 AM EDT | Special Weather Statement | GRR | Ingham | 55 min |
| Jul 7, 1:06 AM EDT | Special Marine Warning | GRR | 39 min | |
| Jul 7, 1:24 AM EDT | Special Weather Statement | GRR | Clare, Lake, Mason, Mecosta, Newaygo, Oceana and 1 more | 66 min |
| Jul 7, 1:43 AM EDT | Special Marine Warning | GRR | 62 min | |
| Jul 7, 2:17 AM EDT | Special Marine Warning | GRR | 58 min | |
| Jul 7, 2:26 AM EDT | Special Weather Statement | GRR | Allegan, Muskegon, Oceana, Ottawa | 64 min |
| Jul 7, 2:35 AM EDT | Severe Thunderstorm Warning | GRR | Allegan, Muskegon, Newaygo, Ottawa | 40 min |
| Jul 7, 2:58 AM EDT | Severe Thunderstorm Warning | GRR | Allegan, Barry, Ionia, Kent, Ottawa | 47 min |
| Jul 7, 3:24 AM EDT | Severe Thunderstorm Warning | GRR | Ionia, Kent | 36 min |
| Jul 7, 3:56 AM EDT | Special Weather Statement | GRR | Kalamazoo | 49 min |
| Jul 7, 4:10 AM EDT | Severe Thunderstorm Warning | GRR | Calhoun, Eaton, Ingham, Jackson | 50 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.